Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 212, NWS Springfield, MO

July 27, 19984 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Jul 27, 1998, 9:48 PM CDT for 4 counties in Missouri. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1998, 9:48 PM CDT (02:48 UTC)
Expired
Jul 28, 1998, 6:55 AM CDT
In force
9 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dent County, MO, Maries County, MO, Phelps County, MO, Pulaski County, MO

The radar

The St Louis radar (KLSX), 138 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 353 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 280248
FFWSGF
MOC065-125-131-141-161-169-281150-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 PM CDT MON JUL 27 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DENT COUNTY IN SOUTH CENTRAL MISSOURI
  MARIES COUNTY IN CENTRAL MISSOURI
  MILLER COUNTY IN CENTRAL MISSOURI
  MORGAN COUNTY IN CENTRAL MISSOURI
  PHELPS COUNTY IN EAST CENTRAL MISSOURI
  PULASKI COUNTY IN CENTRAL MISSOURI
  
* UNTIL 655 AM CDT

* LATE MONDAY EVENING...LOCAL LAW ENFORCEMENT AGENCIES CONTINUED
  TO REPORT FLOODING ACROSS CENTRAL MISSOURI.

* ALTHOUGH RAINFALL ENDED ACROSS CENTRAL MISSOURI EARLY MONDAY
  AFTERNOON...RUNOFF WAS INCOMPLETE AND A NUMBER OF ROADS CONTINUED
  TO BE CLOSED BY HIGH WATER. ALSO...SEVERAL BRIDGES HAD BEEN WASHED
  OUT BY THE SWIFTLY MOVING WATER.  ADDITIONAL RAINFALL WILL BE
  POSSIBLE IN THE WARNING AREA OVERNIGHT...WHICH WILL AGGRAVATE THE
  FLOODING SITUATION.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO CROSS
FLOODED LOW WATER CROSSINGS.  IF FLOODED ROADWAYS BLOCK YOUR WAY...FIND
AN ALTERNATE ROUTE.

SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:05 PM CDT, 7 hours 43 minutes earlier.

Area forecast discussion, Jul 27, 2:05 PM CDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT MON JUL 27 1998

SHOWERS AND THUNDERSTORMS THAT OCCURRED OVER CENTRAL MISSOURI AND
SOUTHWEST MISSOURI DISSIPATED EARLIER THAN ON SUNDAY. AMOUNTS WERE
STILL HEAVY WITH ANOTHER 1 TO 3 INCHES OVER CENTRAL MISSOURI FROM
THE TRUMAN LAKE REGION SOUTHEAST INTO THE SALEM AREA. ANY RAIN THAT
DEVELOPS TONIGHT WILL LIKELY CAUSE FLASH FLOODING...ESPECIALLY IN
CENTRAL MISSOURI.

SURFACE FRONT HARD TO FIND...BUT APPEARS TO BE A LITTLE FURTHER
NORTHWARD TODAY.  LOW LEVEL JET LOOKS TO BE WEAKER TONIGHT WHICH
WOULD LEAD TO LESS THUNDERSTORM DEVELOPMENT NORTH OF THE FRONT.
MODELS NOT MUCH HELP WITH NGM ONLY FORECASTING 20 PERCENT CHANCE OF
RAIN TONIGHT WITH THE AVN SHOWING LESS THAN 20 PERCENT.  PRECIPITABLE
WATER REMAINS
QUITE HIGH (1.83 AT SGF)...SO THREAT OF HEAVY RAIN WILL CONTINUE WITH
ANY THUNDERSTORM DEVELOPMENT.

WOULD LIKE TO CONTINUE FLASH FLOOD WATCH FOR TONIGHT  BECAUSE OF THE
SATURATED GROUND IN CENTRAL MISSOURI...BUT CUT BACK ON POPS TO 30 TO 40
PERCENT ACROSS THE CWA.

1ST PERIOD RECOMMENDATIONS...(FOR COORDINATION PURPOSES)

FFA FOR ENTIRE AREA TONIGHT.

COU GROUP...SHOWERS AND THUNDERSTORMS DEVELOPING TONIGHT...MAINLY AFTER
MIDNIGHT. HEAVY RAIN POSSIBLE. LOW IN THE MIDDLE 60S.  LIGHT WIND.

SGF/UNO GROUP...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING
TONIGHT...MAINLY AFTER MIDNIGHT.  HEAVY RAIN POSSIBLE.  LOW 70 TO 75.
LIGHT WIND.

JLN GROUP...PARTLY CLOUDY TONIGHT WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS AFTER MIDNIGHT.  HEAVY RAIN POSSIBLE.  LOW 70 TO 65.
LIGHT WIND.

CCF
SGF BB 070/088 072/090 073 24433
JLN BB 072/090 073/091 074 24323

JOHNSON

In the hours before

Special weather statement, Jul 27, 4:20 PM CDT, 5 hours 28 minutes before
MOZ055>058-067>071-079>083-091>092-097>098-106-272315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 PM CDT MON JUL 27 1998

...FLASH FLOOD WARNINGS CONTINUED UNTIL 500 PM FOR PORTIONS OF
CENTRAL MISSOURI...
...FLASH FLOOD WATCH IN EFFECT TONIGHT FOR CENTRAL AND SOUTH CENTRAL
MISSOURI...

AT 416 PM NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED NO
RAINFALL ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. THE HEAVY
RAINFALL EVENTS OVER THE PAST THREE DAYS HAVE PRODUCED FLOODING
ACROSS CENTRAL MISSOURI. NUMEROUS SECONDARY ROADS CONTINUED TO BE
IMPASSABLE DUE TO THE FLOOD WATERS. SOME BRIDGES HAD BEEN WASHED OUT
DUE TO THE SWIFTLY FLOWING WATER.

FLASH FLOOD WARNINGS CONTINUED IN EFFECT FOR AREAS ALONG AND NORTH OF
A WARSAW TO HERMITAGE...CAMDENTON...WAYNESVILLE AND SALEM LINE UNTIL
500 PM. ALTHOUGH LITTLE IF ANY ADDITIONAL RAIN IS EXPECTED THIS
EVENING... RUNOFF AND FLOODING OF LOW WATER CROSSINGS WILL CONTINUE.
THE FLASH FLOOD WARNINGS WILL BE EXTENDED FOR MUCH OF CENTRAL
MISSOURI DUE TO THE PERSISTENT FLOODING.

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH TONIGHT
FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL MISSOURI:

BENTON            CAMDEN            DALLAS            DENT
HICKORY           HOWELL            LACLEDE           MARIES
MILLER            MORGAN            OREGON            PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
TEXAS             WEBSTER           WRIGHT

ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN KANSAS THIS
EVENING AND MOVE INTO CENTRAL MISSOURI AFTER MIDNIGHT. THE RECENT
HEAVY RAINFALL HAS LIMITED THE AMOUNT OF WATER THAT THE GROUND CAN
ABSORB... AND ADDITIONAL FLOODING IS LIKELY.

BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING
HEAVY RAIN.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE
ROUTE IF FLOODING IS OBSERVED.

MANY AREA RIVERS HAVE REACHED OR RISEN ABOVE BANKFULL DUE TO THE
HEAVY RAIN. THOSE WITH PROPERTY AND/OR LIVESTOCK ALONG RIVERS IN THE
WARNED AREA SHOULD TAKE ACTION NOW TO LIMIT HIGH WATER DAMAGE.  IF 
TRAVELLING IN LOW AREAS ALONG THESE RIVERS...BE WATCHFUL FOR FLOODED
ROADWAYS.

SUTTON
Special weather statement, Jul 27, 4:20 PM CDT, 5 hours 28 minutes before
MOZ055>058-067>071-079>083-091>092-097>098-106-272315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 PM CDT MON JUL 27 1998

...FLASH FLOOD WARNINGS CONTINUED UNTIL 500 PM FOR PORTIONS OF
CENTRAL MISSOURI...
...FLASH FLOOD WATCH IN EFFECT TONIGHT FOR CENTRAL AND SOUTH CENTRAL
MISSOURI...

AT 416 PM NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED NO
RAINFALL ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. THE HEAVY
RAINFALL EVENTS OVER THE PAST THREE DAYS HAVE PRODUCED FLOODING
ACROSS CENTRAL MISSOURI. NUMEROUS SECONDARY ROADS CONTINUED TO BE
IMPASSABLE DUE TO THE FLOOD WATERS. SOME BRIDGES HAD BEEN WASHED OUT
DUE TO THE SWIFTLY FLOWING WATER.

FLASH FLOOD WARNINGS CONTINUED IN EFFECT FOR AREAS ALONG AND NORTH OF
A WARSAW TO HERMITAGE...CAMDENTON...WAYNESVILLE AND SALEM LINE UNTIL
500 PM. ALTHOUGH LITTLE IF ANY ADDITIONAL RAIN IS EXPECTED THIS
EVENING... RUNOFF AND FLOODING OF LOW WATER CROSSINGS WILL CONTINUE.
THE FLASH FLOOD WARNINGS WILL BE EXTENDED FOR MUCH OF CENTRAL
MISSOURI DUE TO THE PERSISTENT FLOODING.

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH TONIGHT
FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL MISSOURI:

BENTON            CAMDEN            DALLAS            DENT
HICKORY           HOWELL            LACLEDE           MARIES
MILLER            MORGAN            OREGON            PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
TEXAS             WEBSTER           WRIGHT

ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN KANSAS THIS
EVENING AND MOVE INTO CENTRAL MISSOURI AFTER MIDNIGHT. THE RECENT
HEAVY RAINFALL HAS LIMITED THE AMOUNT OF WATER THAT THE GROUND CAN
ABSORB... AND ADDITIONAL FLOODING IS LIKELY.

BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING
HEAVY RAIN.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE
ROUTE IF FLOODING IS OBSERVED.

MANY AREA RIVERS HAVE REACHED OR RISEN ABOVE BANKFULL DUE TO THE
HEAVY RAIN. THOSE WITH PROPERTY AND/OR LIVESTOCK ALONG RIVERS IN THE
WARNED AREA SHOULD TAKE ACTION NOW TO LIMIT HIGH WATER DAMAGE.  IF 
TRAVELLING IN LOW AREAS ALONG THESE RIVERS...BE WATCHFUL FOR FLOODED
ROADWAYS.

SUTTON
Special weather statement, Jul 27, 8:53 PM CDT, 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
853 PM CDT MON JUL 27 1998

...FLASH FLOOD WARNINGS CONTINUED UNTIL 955 PM CDT FOR PORTIONS OF
CENTRAL MISSOURI...
...FLASH FLOOD WATCH REMAINED IN EFFECT OVERNIGHT FOR CENTRAL AND
SOUTH CENTRAL MISSOURI...

AT 849 PM CDT NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED
NO RAINFALL ACROSS CENTRAL MISSOURI. A CHECK OF LAW ENFORCEMENT
AGENCIES ACROSS CENTRAL MISSOURI INDICATED THAT SEVERAL LOW WATER
CROSSINGS REMAINED COVERED BY FLOOD WATERS...MAINLY IN MORGAN AND
MILLER COUNTIES. RIVERS IN PHELPS...PULASKI...AND MARIES COUNTIES
ALSO CONTINUED TO RISE AND LOW LYING ROADS NEAR THESE RIVERS WILL
CONTINUE TO BE VULNERABLE TO FLOODING OVERNIGHT. FLASH FLOOD WARNINGS
CONTINUED NORTH OF A WARSAW TO SALEM LINE THROUGH 955 PM. THE
WARNINGS WILL LIKELY BE EXTENDED IN TIME FOR
MORGAN...MILLER...MARIES...PHELPS AND PULASKI COUNTIES.

A FLASH FLOOD WATCH ALSO CONTINUED IN EFFECT OVERNIGHT FOR LOCATIONS
NORTH OF AN OSCEOLA TO BOLIVAR...MARSHFIELD AND EMINENCE LINE.
ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN SOUTHERN
KANSAS AROUND MIDNIGHT AND AFFECT CENTRAL AND SOUTH CENTRAL MISSOURI
TOWARD DAYBREAK. THE RECENT HEAVY RAIN IN THE WATCH AREA HAS LIMITED
THE AMOUNT OF WATER THAT THE GROUND CAN ABSORB AND ADDITIONAL
FLOODING WILL DEVELOP QUICKLY IN AREAS OF HEAVY RAIN.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:48 PM CDTFlash Flood WarningSGFMiller, Morgan9 hr
Jul 28, 6:07 AM CDTSevere Thunderstorm WarningSGFTaney48 min
Jul 28, 6:29 AM CDTFlash Flood WarningSGFJasper, Newton5 hr
Jul 28, 6:55 AM CDTSevere Thunderstorm WarningSGFOzark35 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.